The patient described in the question stem is taking both prazosin, an alpha blocker, and isosorbide mononitrate, a nitrate. Both drugs are blood pressure reducing agents and will contribute to orthostatic hypotension in this patient. Of note, both enalapril and carvedilol may contribute to orthostatic hypotension as well.
Prazosin is a selective alpha-1 blocker used for the treatment of hypertension and benign prostatic hyperplasia (BPH). It may cause orthostatic hypotension, headache, and dizziness. Nitrates such as nitroglycerin, isosorbide mononitrate, and nitroprusside cause venodilation via generation of endothelial Nitrous Oxide. They dilate veins more than arteries. Drug-drug interactions and polypharmacy are well-known problems medicine that are especially common in older patients often secondary to multiple medical problems and medications prescribed by multiple providers.
As discussed by Williams, drug interactions in the elderly result from a unique aged physiology and chronic diseases. Unfortunately, older patients may be underprescribed useful drugs, including aspirin for secondary prevention in high-risk patients, beta blockers following myocardial infarction, and warfarin for nonvalvular atrial fibrillation but often receive medications that could potentially cause more harm than benefit.
Denker and Cohen discuss appropriate blood pressure goals in the elderly. They report that treatment of hypertension in elderly patients is complicated by increased susceptibility to brain hypoperfusion with orthostatic hypotension as well as the risk of drug-drug interactions. Current blood pressure goals in the elderly are <140 mmHg in patients less than 80 years of age and a systolic blood pressure goal of 140-150 mmHg in patients 80 years of age or older. Drug therapy may involve a angiotensin converting enzyme inhibitor, angiotensin receptor blocker, calcium channel blocker, or diuretic.
Illustration A is a table of common antihypertensive medications and their side effects.
Answer 1: Class IA antiarrhythmics (disopyramide, quinidine, procainamide), class III antiarrhythmics (amiodarone, sotalol), lithium, chloroquine, erythromycin, clarithromycin, and haloperidol may cause torsades de pointes.
Answer 2: INH, phenytoin, and methyldopa may cause drug-induced hepatitis.
Answer 4: Clozapine, carbamazepine, colchicine, propylthiouracil, methimazole, dapsone, and cephalosporins may cause agranulocytosis.
Answer 5: Bupropion, venlafaxine, tramadol, diphenhydramine, imipenem/cilastatin, and isoniazid may cause seizures.
Willlams CM. Using medications appropriately in older adults. Am Fam Physician. 2002 Nov 15;66(10):1917-24. Review.
PMID:12469968 (Link to Abstract)
Denker MG, Cohen DL. What is an appropriate blood pressure goal for the elderly: review of recent studies and practical recommendations. Clin Interv Aging. 2013;8:1505-17. doi: 10.2147/CIA.S33087. Epub 2013 Nov 14.
PMID:24255596 (Link to Abstract)